×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Ketoprofen Overdose

Last updated March 2, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Ketoprofen is a non-steroidal anti-inflammatory drug (NSAID) that relieves pain, fever, and swelling. It is sold as Orudis and Oruvail among others. Ketoprofen Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed.


What is Ketoprofen Overdose?

  • Ketoprofen is a non-steroidal anti-inflammatory drug (NSAID) that relieves pain, fever, and swelling. It is sold as Orudis and Oruvail among others
  • Ketoprofen Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Ketoprofen Overdose?

  • Ketoprofen Overdose is caused by intake of ketoprofen containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Ketoprofen Overdose?

The signs and symptoms of Ketoprofen Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, skin and ENT may be affected.

The signs and symptoms of Ketoprofen Overdose may include:

  • Nausea
  • Diarrhea; or in some cases, constipation
  • Stomach pain
  • Bleeding in the gastrointestinal tract, which may be severe
  • Nosebleed
  • Urinary difficulty
  • Fluid retention; swelling of legs
  • Skin rash
  • Headaches, lethargy
  • Dizziness and confusion
  • Irregular heart rate; depressed breath rate
  • Rapid side-to-side eye movement
  • Ringing ears
  • Seizures
  • Coma

How is First Aid administered for Ketoprofen Overdose?

First Aid tips for Ketoprofen Overdose:

  • If the individual is in a coma or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as internal bleeding, abnormal heart rate, etc.
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Blood loss due to severe gastrointestinal bleeding may necessitate blood transfusion
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Ketoprofen Overdose?

First aid for Ketoprofen Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Ketoprofen Overdose?

  • Mild cases of Ketoprofen Overdose are usually not life-threatening; once the symptoms are managed, the prognosis is typically good
  • Nevertheless, the prognosis is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • Long term side-effects of a Ketoprofen Overdose include ulcers and bleeding in the gastro-intestinal tract, as well as reduced kidney function

How can Ketoprofen Overdose be Prevented?

Ketoprofen Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with ketoprofen
  • Talking to your healthcare provider, if recommended dose of ketoprofen does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with ketoprofen or other NSAIDs
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 14, 2017
Last updated: March 2, 2018